GERD (Acid Reflux) Expert Forum
A Question About Losec
About This Forum:

This forum is for questions and support regarding Gastroesophageal Reflux Disease (GERD) / Acid Reflux with topics including: Causes, Constipation, Diagnosis, Diarrhea, Drugs and OTC medications, Living with GERD, Loss of Appetite, Preventing Flare-ups, Research, Risk Factors, Symptoms, Support, Surgery, Tests, Treatments.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank

A Question About Losec

Four weeks ago I developed reflux. It came on suddenly and within two days I was unable to consume anything. I don’t drink alcohol, tea or coffee. Since developing this problem, my diet has been excellent, I eat small meals, chew my food thoroughly, avoided acid-triggering foods, sit up for  a min. of 2 hours after eating, elevate my head a night, exercise and drink lots of water. I’m a 115 pound female, 5’5” and in good health otherwise. I have been on no medication or supplements. I’ve recently had a very thorough physical (including an ultrasound and stress test) and I’m healthy.

I went to my doctor who recommended I try Losec. She suggested that the sudden onset of the reflux could have been the result of stress. I have now been on 20mg of Losec for 4 days and my symptoms have disappeared. My doctor suggested trying the Losec for 1 – 2 months, then weaning off of it by taking the pill every other day and seeing how I feel.

I have done a lot of reading about Losec and from what I’ve learned, many people end up on this drug for a long period of time and have a very difficult time getting off the medication. It seems their reflux gets worse when they go off the drug.

My doctor described the drug as just a tool to help my body “break the cycle” of acid production, but I’m concerned about this being a bigger problem when I try to get off the medication. Here are my questions:

Is it likely that when I go off this drug my acid reflux will become worse? As mentioned, I do everything “right”, so I certainly don’t fall into the camp of using the drug to compensate for poor eating or other lifestyle habits.

Is there a maximum time I should be on this drug, given that I want to use it as a very short-term tool?

What is the best way to get off this drug?

Is Losec a drug I could take on an as-needed basis? I did notice the effects within just a few hours of taking my first dose and am wondering if I could take it just when needed?

Thanks.
4610897_tn?1393869202
Hello. Thank you for your question.

First I would like to congratulate you on completing on successfully performing the lifestyle interventions that are key in preventing GERD. These include elevating the head of the bed, avoiding lying flat for 3 hours after eating, not smoking, and avoiding alcohol and foods that provoke reflux.

Losec, the trade name for the drug Omeprazole is a very effective proton pump inhibitor (PPI). Although drugs like omeprazole off the best relief of symptoms and heal problems like esophagitis (inflammation of the esophagus), many patients do fine on less therapy (different medications or no medications) after having their initial symptoms relieved with a PPI. This has been studied in scientific research.

In clinical studies, younger age and severe heartburn symptoms predicted if they would require long term PPI requirement. The fact that your symptoms are relieved by only omeprazole once daily (as opposed to multiple-dose) is an excellent sign for your prognosis. Therefore, this idea that once a patient is on a PPI, they will be on it forever is simply not true.

One way to “step down” off the therapy is to go from a PPI to a drug with less acid suppression like a standard-dose H2RA like ranitidine. Another approach is to merely stop taking drugs for GERD and see how you do.
I do not think there is “maximum” amount of time you can be on therapy. While there are potential side effects from PPI’s the drug is in general very well tolerated. However, in your case I think asking your physician about “stepping down” to being off therapy is a reasonable approach to see if your symptoms return.

As for using it as needed, the drug works best when it is taken before the meal that causes heartburn not after. Therefore, once you start getting heartburn, the drug has to be taken before heartburn occurs, like 30-60 minutes before breakfast.

Very Respectfully,
Dr. S
2 Comments
Blank
Avatar_f_tn
A related discussion, acid reflux was started.
Blank
Continue discussion Blank
This Forum's Experts
4610897_tn?1393869202
Joseph Sclafani, M.D.Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank